Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 33, NWS Miami, FL

July 12, 2015Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 12, 2015, 6:38 PM EDT for Collier County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2015, 6:38 PM EDT (22:38 UTC)
Expired
Jul 12, 2015, 7:03 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Collier County, FL

The radar

The Miami radar (KAMX), 78 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS52 KMFL 122238
SVRMFL
FLC021-122315-
/O.NEW.KMFL.SV.W.0033.150712T2238Z-150712T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
638 PM EDT SUN JUL 12 2015

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLLIER COUNTY IN SOUTHWESTERN FLORIDA...

* UNTIL 715 PM EDT

* AT 638 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER BIG CYPRESS NATIONAL
  PRESERVE...OR 8 MILES NORTH OF MONROE STATION...AND MOVING NORTH AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILE MARKER 60 ON ALLIGATOR ALLEY...BIG CYPRESS NATIONAL
  PRESERVE...BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY AND COLLIER
  COUNTY REST AREA ON ALLIGATOR ALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 2588 8095 2589 8121 2619 8123 2620 8092
TIME...MOT...LOC 2238Z 161DEG 19KT 2598 8106 

$$

KB
1 follow-up statement
231 
WWUS52 KMFL 122303
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
703 PM EDT SUN JUL 12 2015

FLC021-122312-
/O.CAN.KMFL.SV.W.0033.000000T0000Z-150712T2315Z/
COLLIER FL-
703 PM EDT SUN JUL 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLLIER COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND 
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM, ESPECIALLY 
AFFECTING MOTORISTS DRIVING ALONG ALLIGATOR ALLEY.

LAT...LON 2588 8095 2589 8121 2619 8123 2620 8092
TIME...MOT...LOC 2301Z 161DEG 19KT 2610 8111 

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:47 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 12, 3:47 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
347 PM EDT SUN JUL 12 2015

...OPPORTUNITY FOR MUCH NEEDED RAIN EAST COAST METRO THIS WEEK...

.DISCUSSION...
THE WEEK AHEAD PRESENTS A GOOD OPPORTUNITY TO AT LEAST BEGIN TO
MAKE A DENT IN THE RAINFALL DEFICITS/DROUGHT WHICH HAS BEEN
PROGRESSIVELY BUILDING ACROSS SOUTHEAST FLORIDA THIS YEAR.

H5 RIDGE CENTERED OVER TEXAS EXTENDS ACROSS THE GULF COAST STATES
AND INTO NORTH-CENTRAL FLORIDA. SHORTWAVES ARE DIGGING AROUND
THIS RIDGE OVER THE UPPER MIDWEST (WHERE A SEVERE WX OUTBREAK COULD
OCCUR THIS EVENING, SWEEPING SOUTHEAST ACROSS THE OHIO VALLEY
OVERNIGHT-MON) AND INTO THE NORTHEAST AND MID ATLANTIC STATES.
SUCCESSIVE SHORTWAVES WILL ACT TO AMPLIFY THE TROUGH OVER THE
EASTERN CONUS WITH THE SOUTHERN RIDGE AXIS BEING SHUNTED TO THE
WEST OF FLORIDA AND THE TROUGHING BECOMING MORE DOMINANT ACROSS
MID-LATE WEEK. THIS CHANGES THE WIND FLOW PATTERN ACROSS SOUTH
FLORIDA...FROM EASTERLY TO SOUTHWESTERLY. THE RESULT WILL BE THE
FOCUS OF CONVECTION SWITCHING FROM THE WESTERN HALF OF SOUTH FL TO
THE EASTERN HALF...WHERE RAIN IS MUCH NEEDED.

NOT ONLY HAS OUR WIND FLOW PATTERN NOT HELPED WITH PRODUCING RAIN
FOR THE EAST COAST THIS RAINY SEASON...MOISTURE TOO HAS BEEN
LACKING (PWATS AVERAGING BELOW NORMAL). OUR WIND FLOW PATTERN IS
SWITCHING THIS WEEK, BUT MOISTURE LEVELS DO NOT CHANGE
SUBSTANTIALLY. THAT IS ONE FACTOR WHICH COULD LIMIT RAINFALL
TOTALS. NEVER DO WE SEEM TO GET INTO A DEEP TROPICAL MOISTURE PROFILE
WHERE RAINFALL AMOUNTS COULD REALLY ADD UP OVER TIME OVER A LARGE
AREA. BOTH GFS AND ECMWF SHOW ONLY MODERATE MOISTURE IN PLACE THIS
WEEK...CONTINUING AT OR SLIGHTLY BELOW AVERAGE FOR MID JULY.
AND SO THE EXPECTATION THIS WEEK IS FOR SCATTERED TSTORMS TO
DEVELOP EACH DAY, FAVORING THE EASTERN HALF OF SOUTH FL. OVERALL
QPF FROM WPC IS NOT IMPRESSIVE, 0.5-1.0" ACROSS SOUTH FL THIS
WEEK (AREAL AVERAGE). HOWEVER, SOME LOCALES COULD RECEIVE A GOOD
2-4" OF RAIN WHERE STRONGER CELLS OCCUR THIS WEEK. IT'LL BE BETTER
THAN WHAT WE HAVE SEEN FOR WEEKS ON END...BUT SURELY NO DROUGHT
ENDER. /GREGORIA

&&

.MARINE...
THE SURFACE RIDGE AXIS WILL BE SHIFTING SOUTH AND INTO THE FLORIDA
STRAITS MON-TUE THEN REMAIN NEARLY STATIONARY TO OUR SOUTH
THROUGHOUT THE WEEK. THIS WILL LEAD TO WINDS SWITCHING FROM A SE
DIRECTION TO A SW DIRECTION. SPEEDS WILL REMAIN LESS THAN 15 KT
WITH SEAS OF LESS THAN 4 FT. ISOLATED-SCATTERED TSTORMS WILL BE A
CONCERN, ESPECIALLY LATE AFTERNOON'S ALONG THE ATLANTIC COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  94  75  93 /  10  30  30  50
FORT LAUDERDALE  78  92  77  92 /  10  40  40  50
MIAMI            77  92  77  91 /  10  40  40  50
NAPLES           77  89  77  90 /  40  30  40  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 12, 11:34 AM EDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1134 AM EDT SUN JUL 12 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130345-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1134 AM EDT SUN JUL 12 2015

...ISOLATED TO SCATTERED THUNDERSTORMS INTERIOR AND GULF COAST...
...MARGINAL RISK OF A FEW STRONG STORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH
OF THE INTERIOR AND THE GULF COAST THIS AFTERNOON AND EARLY
EVENING. SOME OF THE STORM ACTIVITY COULD ALSO LINGER OVERNIGHT
PARTICULARLY ACROSS THE COASTAL WATERS. SOME STORMS COULD BE
STRONG WITH FREQUENT LIGHTNING, GUSTY WINDS, AND SMALL HAIL AS
THE MAIN THREATS.

WIND: THE STRONGEST THUNDERSTORMS COULD PRODUCE WIND GUSTS OF 40
TO 55 MPH.

HAIL: THERE IS A SLIGHT CHANCE FOR SMALL HAIL WITH THE STRONGER
THUNDERSTORMS PARTICULARLY ACROSS THE MAINLAND THIS AFTERNOON AND
EVENING.

TEMPERATURES: HEAT INDICES WILL RANGE BETWEEN 100 AND 104 DEGREES
ACROSS MOST OF SOUTH FLORIDA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREAT
WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND HAIL
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 12, 3:18 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT SUN JUL 12 2015

FLZ063-122000-
GLADES FL-
318 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH AND UP TO NICKEL
SIZED HAIL FOR SOUTHWESTERN GLADES COUNTY UNTIL 400 PM EDT...

* AT 318 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR MUSE...OR 12 MILES NORTHWEST OF LABELLE. THIS STORM WAS NEARLY
  STATIONARY.

* THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS
  OF 45 TO 55 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
  BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
  A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2678 8156 2699 8156 2702 8133 2684 8133
TIME...MOT...LOC 1918Z 226DEG 0KT 2691 8154

KB
Special weather statement, Jul 12, 5:51 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT SUN JUL 12 2015

FLZ070>073-075-122230-
MAINLAND MONROE FL-INLAND MIAMI-DADE COUNTY FL-
INLAND BROWARD COUNTY FL-INLAND COLLIER COUNTY FL-
METRO BROWARD COUNTY FL-
551 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
WESTERN BROWARD...SOUTHEASTERN COLLIER...NORTHWESTERN MIAMI-DADE AND
NORTHEASTERN MAINLAND MONROE COUNTIES UNTIL 630 PM EDT...

* AT 551 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR LOOP ROAD EE CENTER...OR 10 MILES SOUTH OF MONROE STATION.
  THIS STORM WAS NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  WESTON...LOOP ROAD EE CENTER...OASIS RANGER STATION...INTERSECTION
  ALLIGATOR ALLEY AND MIAMI CANAL...DADE-COLLIER TRAINING AIRPORT...
  INTERSECTION I-75 AND U.S. 27...MILE MARKER 30 ON ALLIGATOR
  ALLEY...EAST TOLL GATE ON ALLIGATOR ALLEY...FORTYMILE BEND...BIG
  CYPRESS NATIONAL PRESERVE...WEST BROWARD REC. AREA ON ALLIGATOR
  ALLEY AND LOOP ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH, VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

&&

LAT...LON 2562 8101 2575 8115 2632 8056 2613 8036
TIME...MOT...LOC 2151Z 091DEG 2KT 2571 8106

KB
Special weather statement, Jul 12, 6:16 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
616 PM EDT SUN JUL 12 2015

FLZ070-075-122300-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
616 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHEASTERN COLLIER AND NORTH CENTRAL MAINLAND MONROE COUNTIES UNTIL
700 PM EDT...

* AT 616 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER OASIS RANGER STATION...OR NEAR MONROE STATION...MOVING NORTH
  AT 10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MONROE STATION...OASIS RANGER STATION...BIG CYPRESS NATIONAL
  PRESERVE AND LOOP ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2571 8100 2576 8120 2600 8118 2596 8090
TIME...MOT...LOC 2216Z 177DEG 7KT 2584 8105

KB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:18 PM EDTSpecial Weather StatementMFLGlades42 min
Jul 12, 5:51 PM EDTSpecial Weather StatementMFLBroward39 min
Jul 12, 6:16 PM EDTSpecial Weather StatementMFLMonroe44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.